Author(s): Blmer RM, van Vonderen MG, Sutinen J, Hassink E, Ackermans M, , Blmer RM, van Vonderen MG, Sutinen J, Hassink E, Ackermans M,
Abstract Share this page
Abstract BACKGROUND: Patients with antiretroviral therapy (ART)-associated lipodystrophy frequently have disturbances in glucose metabolism associated with insulin resistance. It is not known whether changes in body composition are necessary for the development of these disturbances in ART-naive patients starting treatment with different combination ART regimens. METHODS: Glucose metabolism and body composition were assessed before and after 3 months of ART in a prospective randomized clinical trial of HIV-1-positive ART-naive men taking lopinavir/ritonavir within either a nucleoside reverse transcriptase inhibitor (NRTI)-containing regimen (zidovudine/lamivudine; n = 11) or a NRTI-sparing regimen (nevirapine; n = 9). Glucose disposal, glucose production and lipolysis were measured after an overnight fast and during a hyperinsulinaemic-euglycaemic clamp using stable isotopes. Body composition was assessed by computed tomography and dual-energy X-ray absorptiometry. RESULTS: In the NRTI-containing group, body composition did not change significantly in 3 months; insulin-mediated glucose disposal decreased significantly (25\%; P < 0.001); and fasting glycerol turnover increased (22\%; P < 0.005). Hyperinsulinaemia suppressed glycerol turnover equally before and after treatment. The disturbances in glucose metabolism were not accompanied by changes in adiponectin or other glucoregulatory hormones. In contrast, glucose metabolism did not change in the NRTI-sparing arm. Glucose disposal significantly differed over time between the arms (P < 0.01). CONCLUSIONS: Treatment for 3 months with a NRTI-containing, but not a NRTI-sparing, regimen resulted in a 25\% decrease in insulin-mediated glucose disposal and a 22\% increase in fasting lipolysis. In the absence of discernable changes in body composition, NRTI may directly affect glucose metabolism, the mechanism by which remains to be elucidated.
This article was published in AIDS
and referenced in Journal of AIDS & Clinical Research